Alert archive / Iowa / Flash Flood Warnings in 2018
Flash Flood Warning 12, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood warning at Jun 24, 2018, 11:13 PM CDT for 4 counties in Iowa; Dakota County, Dixon County, Nebraska; Union County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 24, 2018, 11:13 PM CDT (04:13 UTC)
- Expired
- Jun 25, 2018, 2:45 AM CDT
- In force
- 4 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Dakota County, NE, Dixon County, NE, Union County, SD
The radar
The Sioux Falls radar (KFSD), 108 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 24, 11:27 PM CDT | FLASH FLOOD | 5 N Orange City, IA | B40 AND K64 CLOSED DUE TO WATER RUNNING OVER THE ROADWAY. |
| Jun 25, 12:15 AM CDT | FLASH FLOOD | 1 Wsw Sioux City, IA | SIGNIFICANT STREET FLOODING TAKING PLACE IN SIOUX CITY. PUBLIC REPORTS FROM SOCIAL MEDIA OF WATER INSIDE A GAS STATION NEAR DOWNTOWN SIOUX CITY. RAINFALL TOTALS BETWEEN 4 AND 6 INCHES COMMON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.2 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2261 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 1209 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.9
The text
As transmitted.
205
WGUS53 KFSD 250413
FFWFSD
IAC141-149-167-193-NEC043-051-SDC127-250745-
/O.NEW.KFSD.FF.W.0012.180625T0413Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1113 PM CDT SUN JUN 24 2018
The National Weather Service in Sioux Falls has issued a
* Flash Flood Warning for...
Northwestern Woodbury County in west central Iowa...
Eastern Sioux County in northwestern Iowa...
Plymouth County in northwestern Iowa...
Northwestern O'Brien County in northwestern Iowa...
Dakota County in northeastern Nebraska...
Dixon County in northeastern Nebraska...
Southern Union County in southeastern South Dakota...
* Until 245 AM CDT.
* At 1108 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Two to five inches of rain have
fallen. Additional heavly rainfall of two to three inches is
likely over Dakota County into the Sioux City Metro. Flash
flooding is occurring across the area.
* Some locations that will experience flooding include...
Sioux City, Le Mars, Sioux Center, Orange City, Sheldon, Ponca,
South Sioux City, Sergeant Bluff, North Sioux City, Hull, Elk
Point, Dakota City, Akron, Wakefield, Alton, Hinton, Emerson,
Merrill, Boyden and Hospers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4246 9702 4274 9676 4298 9625 4325 9608
4325 9574 4227 9637 4228 9672 4227 9673
4226 9701
$$
BT2 follow-up statements
332
WGUS73 KFSD 250557
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
1257 AM CDT MON JUN 25 2018
IAC141-149-167-193-NEC043-051-SDC127-250745-
/O.CON.KFSD.FF.W.0012.000000T0000Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Sioux IA-Plymouth IA-O'Brien IA-Dakota NE-Dixon NE-
Union SD-
1257 AM CDT MON JUN 25 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM CDT FOR
NORTHWESTERN WOODBURY...EASTERN SIOUX...PLYMOUTH...NORTHWESTERN
O'BRIEN...DAKOTA...DIXON AND SOUTHERN UNION COUNTIES...
At 1255 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Three to six inches of rain have
fallen. Flash flooding is occurring, causing flooded roadways and
businesses. Do not drive into water over the road!
Some locations that will experience flooding include...
Sioux City, Le Mars, Sioux Center, Orange City, Sheldon, Ponca, South
Sioux City, Sergeant Bluff, North Sioux City, Hull, Elk Point, Dakota
City, Akron, Wakefield, Alton, Hinton, Emerson, Merrill, Boyden and
Hospers.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4246 9702 4274 9676 4298 9625 4325 9608
4325 9574 4227 9637 4228 9672 4227 9673
4226 9701
$$
BT557
WGUS73 KFSD 250737
FFSFSD
Flash Flood Statement
National Weather Service Sioux Falls SD
237 AM CDT MON JUN 25 2018
IAC141-149-167-193-NEC043-051-SDC127-250746-
/O.EXP.KFSD.FF.W.0012.000000T0000Z-180625T0745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Woodbury IA-Sioux IA-Plymouth IA-O'Brien IA-Dakota NE-Dixon NE-
Union SD-
237 AM CDT MON JUN 25 2018
...THE FLASH FLOOD WARNING FOR NORTHWESTERN WOODBURY...EASTERN
SIOUX...PLYMOUTH...NORTHWESTERN O'BRIEN...DAKOTA...DIXON AND SOUTHERN
UNION COUNTIES WILL EXPIRE AT 245 AM CDT...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. However, areal flooding will continue, and some
roads may remain closed into Monday as river and stream flooding
increase. Please continue to heed any remaining road closures.
LAT...LON 4246 9702 4274 9676 4298 9625 4325 9608
4325 9574 4227 9637 4228 9672 4227 9673
4226 9701
$$
DuxWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 24, 7:04 PM CDT, 4 hours 9 minutes earlier.
Area forecast discussion, Jun 24, 7:04 PM CDT, 4 hours 9 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 704 PM CDT Sun Jun 24 2018 .SHORT TERM...(This evening through Monday night) Issued at 444 PM CDT Sun Jun 24 2018 Duo-faceted concern over the next couple of days, namely the potential for severe storms and heavy rainfall. Deep trough pushing through the Rockies with leading jet punching toward central Nebraska, with pressures falling and development of an inverted trough through central into eastern Nebraska. Another boundary was located across southwest MN and into IA, reinforced a bit more across southwest MN from earlier convection across Minnesota. As we approach the peak of diurnal heating which has produced an axis of MLCAPE approaching 2000 J/kg, storms have been bubbling up along the more favored convergence axes, and toward better large scale forcing pushing into south central SD. Overall, the deep-layer shear remains fairly weak with the weak flow aloft near exiting mid- level ridging, but low-level shear is a bit more notable especially near the boundary. Likely that updrafts going into the evening near these boundaries will be able to support stretching and potential funnels/tornadoes along with some marginally large hail. Structures are much more likely to evolve into a mass of multicell activity fairly quickly in the period. Other concern is potential for heavy rainfall, which is supported by higher PWAT values as well as the relatively slow storm motion. Convection should be more greatly favored east of I-29 heading through the evening, more scattered to the west, then a slow decrease until deeper forcing returns later in the night. Disturbing developments in just the latest HRRR and 18z NAM which produce an axis of 3+ inches rainfall from near Sioux Falls northeast through southwest MN. Will have to keep an open mind as to potential for some locally heavy rainfall this evening if cells can align through the evening hours, but would likely become apparent fairly quickly this evening if this was going to occur. For the most part, heavy rainfall threats are expected to be more localized through this later afternoon and evening. Coordinated with neighboring offices and did not issue any additional flood watches with a more localized threat for heavy rainfall tonight. Main forcing with approaching upper wave looks to swing northeast toward the Missouri River early morning with likely band of showers/thunder rotating northward through the day and wrapping gradually back into deformation northwest of upper low toward south central SD. The later morning through afternoon period would likely have the most widespread precipitation, but likely organized in bands rotating northward through the area with lack of a good thermodynamic boundary to work with. Rainfall could easily total a half inch to inch and a half during this period. Again must look more into later afternoon and early evening, behind the leading surge of precipitation wrapping northward, where a bit better MLCAPE recovery can occur toward northwest IA and northeast NE, along with increasing shear as jet punches northward east of the upper low through northwest IA. Shear increases to 30-40 kts, so assuming a recovery toward 1-2kJ/kg, will again have to watch for all modes of severe weather across mainly northeast NE, far southeast SD and northwest IA, especially southeast of a KSUX-KSPW line. Heavier precipitation threat will return leading and closer to the core of upper low around Monday night mainly toward northwest IA and southwest MN. Looking quite likely that most areas will see potential of system total rainfall from 1-3" through Tuesday morning, which is certain to either return areas to flood along mainstem rivers and streams, or slow the fall to peaking a second time for those rivers already in flood. Needless to say, will be a busy week on the hydrology front. .LONG TERM...(Monday night through Sunday) Issued at 444 PM CDT Sun Jun 24 2018 Upper low begins to slip away on Tuesday with residual moisture and instability likely resulting in a scattering of showers and thunder through the day, especially southwest MN into the Iowa Great Lakes area. Temps recovering 4-8 degrees from Monday's lower to mid 70s. Beyond Tuesday and the exit of the upper-level low, will be seeing temperatures warming impressively aloft (as much as +16 to +18C). Wednesday night will see the push of the stronger EML along with a little convergence of lower to mid-level flow, so continue to carry a low chance for elevated convection mainly later in the night. Otherwise, appears to be fairly low confidence in precipitation with models diverging in the progression of the main frontal boundary from Friday through Saturday and collapse of the warmer bubble aloft as wave knocks down ridge, with more confidence of not having convection than having convection by later Friday into Friday night. Prospects would likely improve for convective development heading toward Saturday night/Sun. All in all, will be a very warm and very humid close to the week before moderation to temps over the weekend. Could see a need for heat advisories at some point if dew point readings are as high or higher than forecast. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 703 PM CDT Sun Jun 24 2018 With ongoing severe weather and flash flooding, limited time for discussion. Outflow boundary approaching Sioux Falls may cause brief period of gusts from 130 degrees after 0045 UTC tonight. Winds will remain southeast for the remainder of the night. Otherwise, looking for convection develop around Sioux City between 06Z and 12Z and spreading north to Sioux Falls and Huron during the morning. In addition to thunderstorms, MVFR ceilings and visibilities will be possible with brief periods of IFR conditions in the strongest storms. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Schumacher
Hazardous weather outlook, Jun 24, 8:40 PM CDT, 2 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 840 PM CDT Sun Jun 24 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-260145- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 840 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Clusters of thunderstorms overnight will peak during the late evening hours. The largest threat will be areas of heavy rainfall with potential for flooding of urban and poor drainage areas. Additional local rainfall up to 2 to 3 inches is possible. An isolated storm south of Interstate 90 could become severe with hail to the size of quarters and winds to 60 mph. River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring an additional 1 to 2 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-260145- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 840 PM CDT Sun Jun 24 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms will continue overnight. Spotty heavy rainfall is possible late evening in parts of southwest Minnesota. .DAYS TWO THROUGH SEVEN...Monday through Saturday Showers and thunderstorms may bring 1 to 3 inches of rain to the area on Monday and Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight.
In the hours before
Local storm report, Jun 24, 8:58 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN LAKE WILSON 43.99N 95.95W
06/24/2018 M2.50 INCH MURRAY MN CO-OP OBSERVER
THE DURATION OF THE HEAVY RAIN EVENT WAS 4
HOURS.
&&Local storm report, Jun 24, 9:07 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HEAVY RAIN 3 SSE LAKE PARK 43.41N 95.30W
06/24/2018 M3.25 INCH DICKINSON IA EMERGENCY MNGR
THE DURATION OF THE HEAVY RAIN EVENT WAS 4
HOURS.
&&Local storm report, Jun 24, 9:30 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HEAVY RAIN 2 WSW WAHPETON 43.37N 95.21W
06/24/2018 M5.50 INCH DICKINSON IA CO-OP OBSERVER
&&Local storm report, Jun 24, 10:17 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1017 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HEAVY RAIN 7 SE WESTFIELD 42.68N 96.50W
06/24/2018 M4.40 INCH PLYMOUTH IA PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 24, 10:20 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1020 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM HEAVY RAIN ORANGE CITY 43.00N 96.06W
06/24/2018 M1.90 INCH SIOUX IA CO-OP OBSERVER
&&Local storm report, Jun 24, 10:39 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1039 PM CDT SUN JUN 24 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 PM FLASH FLOOD SIOUX CITY 42.50N 96.39W
06/24/2018 WOODBURY IA LAW ENFORCEMENT
SEVERAL ROADS UNDER WATER ALONG WITH MUD AND
DEBRIS OVER SOME ROADS. VEHICLES DISABLED
DUE TO THE FLOODED ROADS.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 7:53 PM CDT | Flash Flood Warning | FSD | Plymouth, Sioux | 3 hr |
| Jun 24, 8:36 PM CDT | Areal Flood Warning | FSD | Dickinson | 12 hr |
| Jun 24, 9:05 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 3 hr |
| Jun 24, 9:52 PM CDT | Flash Flood Watch | FSD | Buena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more | 25 hr |
| Jun 24, 10:41 PM CDT | Flash Flood Warning | FSD | Plymouth, Woodbury | 4 hr |
| Jun 25, 2:40 AM CDT | Areal Flood Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 12 hr |
| Jun 25, 2:46 AM CDT | Areal Flood Warning | FSD | Cherokee, Plymouth, Woodbury | 12 hr |
| Jun 25, 5:16 AM CDT | River Flood Warning | FSD | Plymouth | 24 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | O'Brien | 38 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 3 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Plymouth | 65 hr |
| Jun 25, 5:49 PM CDT | Flash Flood Warning | FSD | Dakota, Dixon | 4 hr |
| Jun 24, 7:56 PM CDT | River Flood Warning | FSD | Minnehaha | 14 days |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Clay | 7 days |
| Jun 25, 2:05 AM CDT | River Flood Warning | FSD | Union | 7 days |
| Jun 25, 5:29 AM CDT | Areal Flood Warning | FSD | Union | 12 hr |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Union | 4 days |
| Jun 25, 4:48 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
Nearby
Flash Flood Warnings in Iowa, 2018Flash Flood Warnings in Nebraska, 2018Flash Flood Warnings in South Dakota, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.